Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 124, NWS Grand Rapids, MI

August 2, 2006Mason County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2006, 2:52 AM EDT for Mason County, Michigan. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2006, 2:52 AM EDT (06:52 UTC)
Expired
Aug 2, 2006, 3:13 AM EDT
In force
21 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1685 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 10:14 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 1, 10:14 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1014 PM EDT TUE AUG 01 2006

.UPDATE...
KGRR-88D IS SHOWING SOME PCPN DEVELOPMENT OVER THE LAKE. STORMS OVER
NORTHERN LAKE MICHIGAN ARE ASSOCIATED WITH A VORT MAX MOVING THROUGH
THE REGION. THE ACTIVITY TO THE SOUTH SEEMS ASSOCIATED WITH A
CONVECTIVLY INDUCED VORT THAT MOVED EAST FROM IOWA AND SOUTHERN
WISCONSIN. WITH CURRENT LI/S NEAR -9C AND CAPE CURRENTLY AROUND 3500
J/KG...SUFFICIENT JUICE EXISTS FOR STORM DEVELOPMENT OVERNIGHT.
ADDITIONALLY...SHEAR VALUES NEAR 30 KTS SUGGEST THAT A FEW STORMS
COULD BE SEVERE MAINLY NORTH OF A WHITEHALL TO MOUNT PLEASANT LINE.

WILL ADD SCT/ISO TSRA TO THE SOUTHERN CWA TO ACCOUNT FOR THE CURRENT
DEVELOPMENT. THE REST OF THE FORECAST LOOKS OK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT THROUGH 8
PM WED EVENING.

&&

93
Hazardous weather outlook, Aug 1, 9:50 PM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
950 PM EDT TUE AUG 1 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-020945-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
950 PM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

ANOTHER VERY WARM NIGHT IS UNDERWAY. TEMPERATURES ARE NOT LIKELY TO
FALL BELOW 75 DEGREES OVERNIGHT. COMBINED WITH THE HOT AFTERNOON
EARLIER TODAY...HEAT RELATED STRESS IS STILL A STRONG POSSIBILITY
OVERNIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NEAR AND NORTH OF
ROUTE 10 OVERNIGHT. THE PRIMARY RISK WOULD BE DAMAGING
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY
RAINFALL. STORMS THAT DEVELOP WILL MOVE NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS NEAR AND SOUTH OF INTERSTATE 96 WILL ONCE AGAIN SEE
DANGEROUSLY HIGH HEAT INDEX VALUES DURING THE AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS WILL MOVE FROM NORTHWEST TO
SOUTHEAST ACROSS SOUTHWEST LOWER MICHIGAN LATE IN THE AFTERNOON
INTO THE LATE EVENING. THESE STORMS ARE AHEAD OF CANADIAN COLD
FRONT THAT SHOULD BE SOUTH OF LOWER MICHIGAN BY EARLY THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT AND WEDNESDAY.

WDM 93

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:21 PM EDTSpecial Marine WarningGRR41 min
Aug 2, 6:45 PM EDTSevere Thunderstorm WarningGRRMuskegon23 min
Aug 2, 7:02 PM EDTSpecial Marine WarningGRR85 min
Aug 2, 7:26 PM EDTSpecial Marine WarningGRR94 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.